A Victorian coroner has found that the death of Australian actor and stuntman Richard Norton, 75, resulted from complications of injecting unapproved peptide products, and has asked the country's medicines regulator to consider tighter restrictions. According to 7NEWS, it is believed to be the first known death in Australia caused by unapproved peptides.
Coroner David Ryan released his findings on Oct. 28. He found that Norton, a fight choreographer and martial artist, suffered a severe allergic reaction that led to cardiac arrest after using CJC1295 and ipamorelin, both prescribed by a doctor but not approved in Australia.
The Guardian reported that Ryan recommended the Therapeutic Goods Administration (TGA) review the therapeutic benefits and safety risks of the peptides. He said that review should consider moving them from schedule 4, prescription-only drugs, to schedule 10, which would limit them to clinical trials or other experimental use.
Ryan said he was not satisfied it was appropriate for doctors to be able to prescribe the products. He also said it was unclear how their safe use could be clinically justified, given uncertainty about their benefits and risks that are not yet fully known.
7NEWS reported that the coroner found Norton had been taking more than the dose his doctor prescribed. His wife told police he had been injecting twice a day for muscle growth and healing and had reacted since his first injection. He also had other peptides, including BPC157, Thymosin B4 and TB-500.
The Guardian reported that Norton had approached Dr. Jerzy Muchnicki in March 2025 about peptide therapy. The two discussed the "experimental nature of the treatment," along with its risks and the lack of approved alternatives, according to the report. Norton had earlier been prescribed peptides by another practitioner for fatigue, shoulder pain and loss of muscle mass.
The Medical Board of Australia investigated Muchnicki. Its independent expert found insufficient evidence that CJC1295 or ipamorelin is safe, effective or beneficial for humans, and described his clinical notes as falling well below the expected standard. The board said the doctor accepted the criticism, expressed sorrow to Norton's family and pledged not to prescribe peptides without robust clinical evidence. It decided regulatory action was not warranted but required one-on-one training in clinical record keeping and management.
The case shows that a product prescribed by a doctor can still be unapproved, meaning the TGA has not evaluated it for quality, safety or effectiveness. The TGA says products must be on the Australian Register of Therapeutic Goods before they can be made, supplied in or exported to Australia. The peptides Norton used are not on that register.
Other reports suggest the problem is wider. The TGA has recorded six other cases of anaphylaxis or hypersensitivity in people using CJC1295 and ipamorelin, BPC157, or Thymosin B4 and TB-500. Three of those were anaphylaxis in patients using CJC1295 and ipamorelin. NSW Health said surveillance data showed 1180 emergency department presentations linked to peptide use in New South Wales between July 1, 2025 and Sept. 30, 2026.
NSW Health urged people not to buy or use unapproved products, especially those promoted on social media or sold by online, overseas or informal sellers. It said such products may contain unknown or harmful substances or have different strengths than advertised, and that professional packaging or claims of purity testing do not guarantee safety. The Times of India noted that peptides are a broad category and that some approved medicines, including insulin, are peptide-based.
The coroner's recommendation asks the TGA to review the peptides and consider further restrictions. The sources do not say whether the regulator has decided to act or when it might respond.
Around Prague, based on reporting by 7NEWS, The Guardian, The Times of India